Herbal Drug Causes Teen Heart Attacks: Should It Be Legal?
SodaHead News 2011/11/08 13:00:00
A strain of "designer drugs" made to mimic the effects of marijuana have been linked to heart attacks, WebMD reports. The herbal drugs are generally sold as incense, going by names like K2 and Spice, but most buyers realize the herbs contain synthetic additives that are meant to be smoked.
Three 16-year-old boys reported severe chest pain within a week of smoking "K2-like substances." When doctors at the University of Texas Southwestern Medical Center examined the boys, they found that all three had suffered heart attacks. Doctors are still unsure what caused the heart attacks, but WebMD suggests it could be the binding strength of synthetic cannabinoids, which is apparently stronger than that of marijuana.
The Drug Enforcement Administration immediately criminalized five different kinds of synthetic marijuana, but the product will be very difficult to monitor since it already has a significant online market, and producers frequently come up with new versions to avoid suspicion.
Dr. Colin Kane told WebMD, "[The drugs] certainly did damage to their hearts. Hopefully there will be no long-term health implications, just a scare. But time will tell ... They did comment it was very easy to get. They had no trouble buying it at gas stations, and they said lots of other kids were doing it."
See Votes by State
News & Politics
Hot Questions on SodaHead
More Hot Questions